Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Zyprexa Withdrawal

I have been taking Zyprexa 5 mg along with Prozac 60 mg for the past 3 months.  I have been on Prozac for the past 12 years.  On Zyprexa I began to experience Edema and weight gain, which was not great considering I have battled an eating disorder for the past 18 years.  I called my doctor and he told me to just stop taking the zyprexa and the edema would go away.  I asked him if I should wean down and he said no that there are no withdrawal symptoms.  I started to experience nausea, which was a lot like experiencing morning sickness during pregnancy, then came the headaches, chills, severe depression and the pupil dilation.  I felt as though my brain was being squeezed.  My sister is a nurse and she had to come and take care of me and my children while my husband was at work.  I felt as though I was going crazy and I needed to be committed.  She called around and found a pharmacist that did his residency in a psychiatric hospital and he was amazed that my psychiatrist told me to stop taking this medication cold turkey.  I am now on a weaning program and the edema has returned.  I have reduced my dose to 2.5 and in 5 weeks I hope to be Zyprexa free.  Has anyone else experienced these problems and if so will I ever feel normal again post Zyprexa?  I am still battling withdrawal effects while taking 2.5 but no where near as severe as they were when I was not taking any.  I am fearful it is going to get worse again.  When I stopped taking the medicine I endured 8 painful days and was devastated to hear that I needed to get it back in my system and wean down.
4 Responses
1192491 tn?1265035429
Yes, I am suprised the doctor did not wean you as well.  It is rough going off any physc-med with ut weaning.  Are you seeing a physc-doc or a general practicioner?
Avatar universal
I have been seeing the same Psychiatrist for the past year and this is approximately the 7th medicine he has put me on.
Avatar universal
I also took 5 mg, for 18 months.  I weaned off it very very slowly.  It took many months to reduce from 2.5, I cut it into quarters.

I would reduce one day out of ten, and if i felt bad i would go back up to the previous dose and try again four weeks later.

I was fine then coming off it.  Lost the weight as well slowly over the next year.

All done on my Doctors advice.

Good luck

1623698 tn?1299164834
I have had four months of nausea and dizziness because my dr. took me off Zyprexa and put me on another med.  I thought my symptoms were from withdrawal but he said that I shouldn't experience withdrawal from Zyprexa, especially since the new drug, Seroquel, was in the same class.  So I was told I had an inner ear problem for the last four months and have been suffering through these symptoms.  I finally got fed up, and after seeing many other doctors who couldn't find anything wrong with my ears, I am convinced it is from the Zyprexa.  I am back on it and I am going to try weaning off of it next month.  I'm on 5 mg.s now and that's what I was taking for a little over a year.  I also experienced severe edema but no one mentioned that it was from the Zyprexa.  I knew it was probably from one of my meds, I just didn't know which one.  I'll be so glad to be off of that drug.  My blood sugar levels are elevated now and I've gained a lot of weight.  This drug is toxic!  I wish I'd known this ahead of time because I wouldn't have taken it.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.